Diabetes

by Tina Holmboe 6th of July 2010 (archive)

Found this in an old directory. Of historical interest, to me, and of course not a unique story in any way. Thought I'd keep it, since I've battled this thing quite a lot lately. -- TmH

Caveat

Let’s get this out of the way: I am not a doctor. I have no medical expertise. I do not make any claim to be right. What you will find here does not constitute medical advice. Don’t complain to me if what you read here upset you, tamper with your world view, or makes your medical condition change for the worse.

One disturbing trend I’ve noticed among sites dealing with the topic is that they are far too often sponsored by a pharmaceutical company with interests in the drugs and paraphernalia we are required to make use of. This is not the case with this site.

What’s this about ?

To make a long story short: it’s about me. It isn’t about diabetes in general, though some information will appear that way; it is hardly possible for me to write about my own condition without mentioning such facts as apply to all diabetics.

Why have I written these things ?

On Thursday the 17‸th of June 2004 I was given the news that I have diabetes. As is my habit, I deal with major emotional events by writing about them. Most of the time those writings are kept well away from any and all readers, but this time I decided to share.

I have no good answer as to «Why?»

Day Zero

Day zero is a term I believe often applied to the first day of a new civilisation, usually after the old one was blow to kingdom come in a truly spectacular fashion.

’pon my soul, but it is fitting!

After wallowing in various symptoms for three weeks or so, I finally had my pride beaten and got an appointment with my GP. Thursday the 17‸th started as so many other days lately — I got up, showered, saw J. off to work, and promptly fell asleep.

Wisely enough — even I learn by making the same mistaken often enough – I had set my PDA to bother me every half hour until one o’clock.

At one I quite literally stumbled into my GPs office, after having followed painstakingly detailed instructions from the same PDA in order to find the place. Yes, I’ve seen the same GP in the same office for five years. Without those instructions I would not have managed it this time.

My GP did not cry out in alarm, nor did he whisk me onto a stretcher and with speedy — though stylish — movements carry me away. This is real life. He quite calmly assessed the situation, and sent me to the next door lab for tests.

About a quarter of an hour later — and I do admit to being more than normally woozy regarding the time — he showed up in the lab carrying one of those tiny, teensy, plastic cups that hold about a swallow, told me it was water and instructed me to drink up.

What followed made, at the time, preciously little sense to me. He told me without preamble that I had diabetes, at which point I started to laugh. I managed to call J., who arrived some forty — five minutes later — time I spent enjoying the sight of the doctor running back and forth with more of those little cups — and drove me to the Accident and Emergency department at Södersjukhuset (SöS).

That first night was spent with an IV in each arm — first a saline solution, then glucose and insulin. I am told that the measured level of glucose in my blood was 36 mmol/L at that time. A non — diabetic would have between 3.0 and 7.0 depending on the time of day and various other factors.

14th of August 2004

A quarter to nine in the evening. Dinner has been over for a while, and I am not far from my scheduled glucose measurement when my hands start shaking. The room suddenly feels cold; the shaking spread.

Measuring confirms it — 2.7 mmol/L, and I am rapidly sliding into hypoglycaemia, commonly known as «hypo» («känning»). The values that should worry me are, according to Swedish medical staff «3.0 and below»; according to American websites «2.5 and below». The UK FAQ referenced above states «4.0 or below». With the reactions I had at 2.7, I will this time disregard both Americans and Brits.

This was the first time I felt really bad. The reason wasn’t hard to understand; since I was having spare–ribs for dinner I took two extra units of NovoRapid for my meal. However, I didn’t eat half of what I thought I did, and the ribs were not as fat as I imagined.

Too little food, too much insulin. The effect was not surprising, with hindsight. Three tablets of Dextrosol — never leave home without — got me over the worst, and some more solid food handled the rest. It was a rather unpleasant experience, and not one I’d like to revisit.

So how do I make sure this doesn’t happen again ? Same old, same old. I must sort out my lifestyle and my eating habits. This is easier said than done, despite the fact that no–one will listen when I explain it. Got to try though. What fun!